Alert: Dangerous amounts of acetaminophen still being prescribed

FDA continues to allow a killer drug to remain ‘on the loose’

If you just looked at the numbers of deaths, cases of liver failure and ER visits alone from this ONE drug, you would see why I keep warning you about it.

And like a “bundled” cable package, acetaminophen is that little something extra that gets added to a lot of prescription drugs.

Then there are the OTC versions like Alka-Seltzer Plus, Dimetapp, and the most popular brand, Tylenol. With all the products this drug is found in, it’s far too easy to end up taking a toxic dose.

So in 2011 the FDA put on its ‘thinking cap’ and came up with this:

“Overdoses of this drug are the leading cause of liver failure…it’s in dozens of OTC products as well as prescription ones. Could people be taking too much?”

So did they finally put two and two together?

Not so fast — literally

What they did was to “request” that drug makers limit the dose of acetaminophen to no more than 325 mg in each prescription pill. And it gave them three full years to do that!

So here we are, three years and thousands of overdoses later…and only half of those drugs have that lower amount.

If you think that wishy-washy “request” was a joke, wait till you hear what the FDA’s answer to THAT problem was.

Would you believe asking your pharmacist to be on the lookout? And for him to then call your doctor if you’ve been prescribed one of those higher-amount combo drugs to discuss “a lower dose?”

So let me get this straight: not only didn’t the FDA fix the problem, but now it wants to pass the buck to pharmacists?


FDA’s new math

Also in that safety alert was this little tidbit: taking more than 325 mg doesn’t give enough benefit to “outweigh” that “added” risk of destroying your liver.

So can someone please tell me why in the world 500 mg of Tylenol is still allowed to be sold, and with a dosage of two tablets yet? That’s 1000 mg!

But that’s not the only way acetaminophen can get you.

No. There’s something worse. It’s called the “staggered overdose,” and it’s described as something “hard to detect” that can “lead to death.”

It’s easy to guess by now that a big overdose of this drug can put you in big trouble. But what about frequent, small ones?

Well, it looks like that may be even worse, if that’s possible.

A study out of Scotland found that patients who had a “staggered overdose” versus one big one, were “at a greater risk of dying.”

Not only is the drug itself bad news, but the bad news about it just never seems to end.

Sources:
“Acetaminophen prescription combination drug products with more than 325 mg: FDA statement — recommendation to discontinue prescribing and dispensing” 1/14/2014, fda.gov

“Dangers of staggered overdose of acetaminophen (Tylenol, Paracetamol)” 11/24/2011, Medical News Today, medicalnewstoday.com

Get urgent health alerts, warnings and insights delivered straight to your inbox